Florida, 2006

Funnel Cloud in Florida, June 25, 2006

June 25, 2006 · NWS JAX · 1 event in 1 county or zone

The public reported a funnel cloud near Interstate 75 and 23rd Street overpass. It was moving SW to NE near the treetops.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

The public reported a funnel cloud near Interstate 75 and 23rd Street overpass. It was moving SW to NE near the treetops. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 25, 1:04 PM EST, 11 minutes earlier.

Area forecast discussion, Jun 25, 1:04 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
204 PM EDT SUN JUN 25 2006

...INCREASED RAINFALL POTENTIAL TO CONTINUE THROUGH MONDAY...

.SHORT TERM...ATMOSPHERE HAS TRANSITIONED IN THE LAST 12 HOURS TO
VERY MUCH OF A TROPICAL ENVIRONMENT...PROVIDING FOR THE MOST PART
MUCH NEEDED RAINFALL TO THE AREA. WE HAVE HAD SOME AREAS SUCH AS
OCALA IN THE LAST WEEK THAT HAVE RECEIVED EXCESSIVE RAINFALL AND
THESE AREAS WILL NEED TO BE MONITORED FOR POSSIBLE MINOR FLOODING
IN TRAINING ECHOS. BROAD AREA OF LOW PRESSURE NOTED ON MSAS OVER
THE SOUTHERN 2/3 RDS OF THE PENINSULA...BUT SATELLITE INDICATES
A MORE SUCCINCT CIRCULATION JUST EAST OF THE CAPE MOVING PARALLEL
TO THE COAST. THIS LEAVES OUR AREA ON THE MOIST EASTERLY FLOW SIDE
OF THE SYSTEM AND WOULD NORMALLY RESULT IN CONTINUED WIDESPREAD
SHOWER AND ISOLATED THUNDERSTORM ACTIVITY. HOWEVER...WATER VAPOR
SHOWS A LARGE AREA OF DRY AIR ALOFT MAKING STEADY PROGRESSION
TOWARD THE FIRST COAST THAT SHOULD SUBSTANTIALLY DIMINISH ACTIVITY
ALONG THE EAST COAST JUDGING BY CURRENT RADAR TRENDS OVER THE
COASTAL WATERS.

MODELS HAVE COME INTO MUCH BETTER AGREEMENT THAN THIS TIME
YESTERDAY AND HAVE A GOOD HANDLE ON DRY SLOT WHICH LOOKS TO PUSH
INTO THE AREA LATER THIS AFTERNOON AND INTO THE EVENING. WILL
INDICATE A VERY SHARP GRADIENT TO THE POP FIELD AS WIDESPREAD
ACTIVITY REMAINS POSSIBLE ALONG AND WEST OF INTERSTATE 75 THROUGH
MIDNIGHT. HAVE YET TO SEE ANY ORGANIZATION TO THE SYSTEM
SUFFICIENT ENOUGH TO KEEP ACTIVITY GOING OVERNIGHT AND FEEL THERE
WILL REMAIN A HEALTHY DIURNAL COMPONENT TO THE POP COVERAGE.
THEREFORE WILL TRIM BACK TO SCATTERED POPS INLAND AND ISOLATED
ALONG THE COAST AFTER MIDNIGHT.

FOR MONDAY...DIURNAL PATTERN TO CONTINUE WITH ACTIVITY INCREASING
ALONG HIGH PWAT AXIS OVER WESTERN SECTIONS BY MID-MORNING. WILL
CONTINUE TO FOLLOW THE GFS SOLUTION WITH ITS WEAKER FEATURES WHICH
BRINGS SURFACE LOW BACK EASTWARD ACROSS THE AREA IN ADVANCE OF MID
LEVEL TROUGH MOVING THROUGH THE MISSISSIPPI VALLEY MONDAY
AFTERNOON. THERE WILL BE A TROUGH AXIS EXTENDING FROM THIS LOW
EASTWARD INTO THE ATLANTIC AND SHOULD PROVIDE AN ADDITIONAL FOCUS
FOR WIDESPREAD ACTIVITY ALONG THE EAST COAST LATER IN THE DAY.
AIRMASS REMAINS MOSTLY TROPICAL DURING THE PERIOD WITH HEAVY
RAINFALL THE MAIN CONCERN BUT SOUNDINGS SHOW SOME MID LEVEL DRY
AIR AND COOLING LATER IN THE DAY FOR WESTERN SECTIONS WHICH COULD
LEAD TO A FEW STRONG STORMS.

GFS LESS AGGRESSIVE IN BRINGING TROUGH AXIS THROUGH ON TUESDAY AND
WEDNESDAY AND WILL KEEP SCATTERED POPS IN THE FORECAST FOR THE
AFTERNOON HOURS.

.LONG TERM...PLENTY OF MOISTURE UP TO 700MB AVAILABLE DURING THE
PERIOD AND WITH A LARGE SCALE MEAN US TROUGH IN PLACE...SCATTERED
POPS LOOK WARRANTED THROUGH THE PERIOD.

&&

.MARINE...WEAK CIRCULATION HAS DISSIPATED IN THE NORTHEAST FLORIDA
COASTAL WATERS WITH ANOTHER WEAK CIRCULATION NEAR CAPE CANAVERAL.
THESE CIRCULATIONS ARE ROTATING AROUND BROAD LOW PRESSURE OVER THE
FLORIDA PENINSULA. THIS BROAD AREA OF LOW PRESSURE WILL ADVANCE NORTH
THROUGH EARLY NEXT WEEK...WITH ONSHORE FLOW TRANSITIONING TO OFFSHORE
FLOW MONDAY NIGHT/EARLY TUESDAY. WINDS/SEAS WILL FLIRT WITH SCEC
CRITERIA FOR NEXT 24 HOURS IN OFFSHORE LEGS...THUS WILL SEGMENT
LEGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  72  86  71  90 /  80  70  70  50
SSI  74  85  74  88 /  50  60  50  40
JAX  73  86  73  90 /  50  80  70  40
SGJ  74  86  74  89 /  40  70  70  40
GNV  71  86  72  90 /  80  80  40  50
OCF  72  87  73  89 /  80  80  30  40

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
MARINE...NONE.
&&

PUBLIC...DEESE
MARINE/FIRE WX...ZAPPE
Hazardous weather outlook, Jun 25, 10:28 AM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1128 AM EDT SUN JUN 25 2006

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-260930-
HAMILTON-SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-
ST JOHNS-GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-
JEFF DAVIS-BACON-APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-
INLAND GLYNN-COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-
COASTAL CAMDEN-
1128 AM EDT SUN JUN 25 2006

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES...

AN AREA OF LOW PRESSURE OFFSHORE OF CAPE CANAVERAL WILL SLOWLY DRIFT
NORTHWEST TODAY. THE RESULTANT ONSHORE FLOW ALONG OUR COAST WILL
RESULT IN A MODERATE RISK OF RIP CURRENTS AT THE BEACHES. IN
ADDITION...NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE COASTAL
WATERS WILL SPREAD INLAND THROUGHOUT THE DAY AND EVENING. DUE TO THE
TROPICAL NATURE OF THE AIRMASS OVER THE AREA...BRIEF PERIODS OF VERY
HEAVY RAINFALL WILL BE LIKELY. THERE IS ALSO A POSSIBILITY OF
WATERSPOUTS MOVING ASHORE. LATE TODAY AN UPPER LEVEL DISTURBANCE MAY
INTERACT WITH THE LOW PRESSURE AND PRODUCE A FEW STRONG STORMS
MAINLY IN WESTERN SECTIONS OF SOUTHEAST GEORGIA.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

AN INCREASE IN THE SHOWER AND THUNDERSTORM ACTIVITY WILL PERSIST
THROUGH MONDAY NIGHT AS THE LOW PRESSURE INTERACTS WITH AN
APPROACHING UPPER LEVEL DISTURBANCE FROM THE WEST. AS THIS
HAPPENS...THE POTENTIAL FOR A FEW STRONG AFTERNOON STORMS WILL
INCREASE...PRIMARILY OVER WESTERN SECTIONS OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

MKT/JTD

In the hours before

Special weather statement, Jun 25, 11:34 AM EST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1234 PM EDT SUN JUN 25 2006

FLZ025-033-251715-
DUVAL-ST. JOHNS-
1234 PM EDT SUN JUN 25 2006

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR ST. JOHNS AND
DUVAL COUNTIES FOR STRONG WINDS AND FUNNEL CLOUDS VALID UNTIL 115 PM
EDT...

AT 1234 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTH OF BAYARD...OR 5 MILES
EAST OF FRUIT COVE...MOVING NORTHWEST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS EAST OF ORANGE PARK AND DURBIN
THROUGH 115 PM EDT. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE. DOPPLER RADAR HAS INDICATED WEAK
ROTATION WITHIN THIS STORM. TORNADOES MAY DEVELOP WITH LITTLE OR NO
ADVANCE WARNING. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

DEESE

The radar

The Jacksonville radar (KJAX), 110 km away, was scanning. The volume nearest the first event began at 18:16 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Alachua

When
June 25, 1:15 PM EST
Where
Alachua County, Gainesville
Reported by
GENERAL PUBLIC
Coordinates
29.675, -82.358 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2006Every state in 2006This day in weather historyWarnings in Florida, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5515493.